Kentucky, 2018

Flash Flooding and Damaging Wind in Kentucky, July 1, 2018

July 1, 2018 · NWS LMK · 3 events in 3 counties and zones

The atmosphere over central Kentucky had high CAPE values in the 3,000-4,000 J/kg range with weak shear and abundant moisture. With diurnal heating, storms formed and produced heavy rainfall rates over isolated areas, causing minor flooding and a thunderstorm that produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The atmosphere over central Kentucky had high CAPE values in the 3,000-4,000 J/kg range with weak shear and abundant moisture. With diurnal heating, storms formed and produced heavy rainfall rates over isolated areas, causing minor flooding and a thunderstorm that produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 1, 12:40 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 1, 12:40 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
140 PM EDT Sun Jul 1 2018

.Forecast Update...
Issued at 140 PM EDT Sun Ju1 1 2018

Did a quick update to up PoPs over the Blue Grass given recent
thunderstorm development. Removed morning wording from ZFP.

Noticed that heat index readings briefly touched the 105-108 degree
range at a few sites in northeast Kentucky over the past hour. Most
of those sites were outside the LMK CWA and clouds and storms should
keep heat index readings in check, so, after coordinating with JKL
and ILN, will refrain from expanding the heat advisory at this time.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EDT Sun Jul 1 2018

...Heat Continues but Rain Chances Come Back Today...

Latest water vapor loop shows a weak shortwave moving across the
Appalachians at this time. GOES sounder data indicates an area of
moisture across southern KY and then a much more moist area right
along the PAH/LMK county warning area border. The combination of
these two features should bring some rain chances back to the region
today. Would look for at least isolated coverage beginning by late
morning across southern Kentucky. In fact, a few models even show
some light development before daybreak. Satellite imagery and
webcams along the border with PAH are starting to show some cu
development. More models are supporting better coverage by mid
afternoon to early evening between the I-65 and I-75 corridor. These
showers should provide some relief from the heat. Coverage should
remain isolated in the Heat Advisory area, so think they have the
best chance to reach heat indices in the 100-105 degree range, the
third day in a row with readings in this range.

As for strength of today's storms. Forecast soundings indicate
plenty of instability to work with, with CAPE's in the 3000-4000
J/kg range...but shear is pretty weak. Would expect storms to pop up
then fall quickly before getting too organized. Thus main hazards
would be brief heavy rain and gusty winds, but likely not severe.
Look for today's storms to move from south southwest to north
northeast.

As is the case so far this morning, humidity will keep temperatures
up for tonight, with lows Monday morning similar to what we see this
morning.

.Long Term...(Monday through Saturday)
Issued at 315 AM EDT Sun Jul 1 2018

Low pressure over the Plains today is forecast to race northeast to
James Bay by Monday. This system will drag a weak boundary into the
region on Monday as a weak shortwave slides overhead. The core of
the strong upper ridge will remain centered over the East Coast. The
weak front encountering a very humid, buoyant airmass will be enough
to increase shower and thunderstorm chances. NAM/GFS forecast
soundings show around 3000 J/kg SBCAPE developing Monday afternoon.
Precip chances are in the 40-60 percent range, highest north of I-
64. Highs in the upper 80s to lower 90s are likely, and with
dewpoints in the mid 70s, the heat index will peak around 95-100.
But any storms will bring a respite from the heat.

Upper ridging is forecast to expand westward on Tuesday, and
abundant mid and upper level moisture will lift northwest with time.
Highs will again be around 90, with scattered showers and
thunderstorms flaring up diurnally.

Compared to Monday and Tuesday, Wednesday and Thursday are looking
relatively hotter and drier. Very stout upper level high will
continue to retrograde westward, with 598 dam at 500 mb noted over
Indiana on the evening of the Fourth. Expect oppressive heat and
humidity for the fourth with partly to mostly sunny skies. Many
areas could see heat index values up around 100-105 once again.

We'll see the upper high lessen its influence by Friday-Saturday as
it slides west over the Plains and Rocky Mountains. This will allow
a system dropping over the Northeast to send a cold front through
the area in the Friday-Saturday time frame. Expect somewhat cooler
temperatures, but it will remain warm and humid with more showers
and storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 106 PM EDT Sun Jul 1 2018

Scattered storms have popped up this afternoon in the warm, humid
atmosphere. Any airport could get struck by a storm this afternoon,
but the best chances will be at LEX.

Diurnal nature of the storms will lead to dissipation this evening,
followed by a quiet overnight. Some patchy fog could form in places
that get a shower this afternoon...will have to see how the rainfall
plays out over the next several hours.

A cold front approaching from the west will bring a better chance
for storms tomorrow, especially in the afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ076>078-083-084-089>092.

KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>026-030-061.

&&

Update...13
Short Term...RJS
Long Term...EBW
Aviation...13
Hazardous weather outlook, Jul 1, 12:13 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
113 PM EDT Sun Jul 1 2018

INZ079-KYZ027>029-031>043-045>049-053>057-062>067-070>078-081-082-
021715-
Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-
Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Madison, Leitchfield, Elizabethtown,
Shepherdsville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
113 PM EDT Sun Jul 1 2018 /1213 PM CDT Sun Jul 1 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will continue this afternoon. The main
threats with these storms will be brief gusty winds and heavy
rainfall, as well as frequent lightning.

Outside of today's storms, heat index values will rise to around 100
degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are forecast Monday and Tuesday. The main
threats with storms will be heavy rainfall and gusty winds. Heat
index values around 100 degrees will be possible Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

INZ076>078-083-084-089>092-KYZ023>026-030-061-021715-
Orange-Washington-Scott-Dubois-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Jefferson-Butler-
Including the cities of Paoli, Salem, Scottsburg, Jasper, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Louisville,
and Morgantown
113 PM EDT Sun Jul 1 2018 /1213 PM CDT Sun Jul 1 2018/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will continue this afternoon. The main
threats with these storms will be brief gusty winds and heavy
rainfall, as well as frequent lightning.

Outside of today's storms, heat index values will rise to around 100
degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid weather will result in an increased risk of heat-
related illness Monday afternoon. Maximum heat index values between
98 and 104 degrees are expected during peak heating.

Scattered thunderstorms are forecast Monday and Tuesday. The main
threats with storms will be heavy rainfall and gusty winds. Heat
index values over 100 degrees will be possible on Wednesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

13

In the hours before

Special weather statement, Jul 1, 10:59 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
1159 AM EDT Sun Jul 1 2018

INZ079-KYZ027>029-031>043-045>049-053>057-062>067-070>078-081-082-
012100-
Jefferson-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-
Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Madison, Leitchfield, Elizabethtown,
Shepherdsville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1159 AM EDT Sun Jul 1 2018 /1059 AM CDT Sun Jul 1 2018/

...HOT AND HUMID AGAIN THIS AFTERNOON...

A few cooling showers and storms are forecast, but outside of
those storms high temperatures will again climb into the 90s.
Combined with high humidity, plan on peak heat indices around 100.

Practice heat safety. Check on your neighbors, the elderly, and
anyone without access to air conditioning. Stay hydrated. Limit
strenuous outdoor activities to the morning or late evenings. Take
frequent breaks in shade. Do not forget about your pets. And
never leave children or pets unattended in vehicles.

13
Special weather statement, Jul 1, 12:06 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
106 PM EDT SUN JUL 1 2018

KYZ047-055-056-011730-
Boyle-Mercer-Garrard-
106 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
NORTHWESTERN GARRARD AND NORTHEASTERN BOYLE COUNTIES...

At 105 PM EDT, a strong thunderstorm was located near Danville,
moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Danville, Harrodsburg, Burgin, Shakertown, Marcellus, Bourne,
Bryantsville, Faulconer, Bushtown and Toddville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3769 8462 3767 8482 3782 8484 3782 8468
      3779 8467 3778 8467 3779 8465 3781 8466
      3780 8461 3779 8461 3779 8464 3777 8464
      3777 8463 3776 8460 3775 8462 3774 8460
TIME...MOT...LOC 1705Z 181DEG 12KT 3773 8473

DM
Special weather statement, Jul 1, 12:18 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
118 PM EDT SUN JUL 1 2018

KYZ048-011745-
Jessamine-
118 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JESSAMINE COUNTY...

At 118 PM EDT, a strong thunderstorm was located 7 miles south of
Nicholasville, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nicholasville, Wilmore, Pink, Pollard, Little Hickman and Mount
Lebanon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3777 8454 3775 8454 3773 8458 3775 8459
      3775 8462 3776 8460 3778 8464 3780 8464
      3779 8462 3779 8461 3780 8461 3781 8466
      3779 8465 3778 8467 3779 8467 3787 8468
      3783 8448 3782 8448
TIME...MOT...LOC 1718Z 194DEG 12KT 3778 8461

DM
Special weather statement, Jul 1, 12:37 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
137 PM EDT SUN JUL 1 2018

KYZ036-041-011800-
Scott-Fayette-
137 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTT AND NORTH
CENTRAL FAYETTE COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Thoroughbred
Acres, moving north at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Elmendorf, Newtown, Spindletop Estates,
Loradale, Georgetown Scott County Airport, Mattoxtown, Greendale and
Donerail.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3816 8438 3813 8437 3812 8438 3810 8438
      3810 8454 3825 8454 3824 8442 3821 8442
      3821 8438 3819 8436 3818 8436
TIME...MOT...LOC 1737Z 183DEG 11KT 3814 8445

DM
Special weather statement, Jul 1, 12:42 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
142 PM EDT SUN JUL 1 2018

KYZ040-047-011800-
Mercer-Woodford-
142 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND SOUTHERN
WOODFORD COUNTIES...

At 142 PM EDT, a strong thunderstorm was located 8 miles north of
Harrodsburg, moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oregon, Terrapin, Vanarsdell, Ebenezer, Nonesuch, Mundys Landing,
Bondville, Talmage, Braxton and Kirkwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8469 3782 8475 3784 8495 3795 8493
      3795 8491 3794 8491 3794 8490 3795 8489
      3794 8489 3794 8488 3797 8481 3795 8468
TIME...MOT...LOC 1742Z 192DEG 11KT 3788 8485

DM
Special weather statement, Jul 1, 1:16 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
216 PM EDT SUN JUL 1 2018

KYZ036-041-011900-
Scott-Fayette-
216 PM EDT SUN JUL 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND NORTH CENTRAL
FAYETTE COUNTIES...

At 216 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Georgetown to near
Thoroughbred Acres. Movement was north at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Georgetown, Stamping Ground, Sadieville, Longlick, Skinnersburg, Moon
Lake Estates, Muddy Ford, Great Crossing, Herdon and Davis.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3813 8441 3815 8465 3816 8464 3816 8466
      3817 8465 3818 8465 3818 8468 3817 8468
      3818 8469 3818 8470 3836 8472 3843 8451
      3839 8447 3834 8446 3830 8443 3829 8444
      3825 8442
TIME...MOT...LOC 1816Z 172DEG 8KT 3817 8469 3816 8445

ZT

The radar

The Louisville radar (KLVX), 126 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 1, 1:21 PM EST
Where
Scott County, 1.48 mi NNE of Georgetown to 1.19 mi NNE of Georgetown
Measured
54 kt (62 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
38.220, -84.540

A tree was blown down, a large secured outdoor tent flattened, and a metal roof peeled partially off from a hotel in Georgetown.

Flash Flood, Garrard

When
July 1, 2:52 PM EST to 3:22 PM EST
Where
Garrard County, 1.05 mi NNE of Cartersville to 1.04 mi NNE of Cartersville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.543, -84.410

A car became stuck in flood waters near the intersection of Highway 954 and Copper Creek Road.

Flash Flood, Boyle

When
July 1, 4:05 PM EST to 4:30 PM EST
Where
Boyle County, 0.88 mi NE of Junction City to 0.86 mi ESE of Junction City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.590, -84.790

One family had to be evacuated from a home due to flooding in Junction City. The flood waters receded quickly after the rain ended.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763842, 763845, 763847.